Effects of Taking Pain Pills while Pregnant

Effects of Taking Pain Pills while Pregnant

June 25th, 2015 in Painkiller Addiction Rehabilitation
0 Comments

Pregnant and Addicted to Painkillers

Prescription medication is one of the most commonly abused drugs on the market.  Many people who are attending rehab are coming in for prescription medication abuse as their addiction starts with an illness or accident that required them to take painkillers. Imagine going about your normal day when something tragic occurs, broke your ankle, car accident, or maybe you had surgery. These scenarios seem normal enough, but the truth is they are exactly how people get addicted to painkillers.  When your trusted physician prescribes an opiate derived painkiller, he runs the risk of beginning a horrible addiction that could spiral out of control.

Women, specifically who are addicted to painkillers may become pregnant, leading to a very dangerous situation. Each prescription bottle has strict instructions to take a certain amount of pills a day for a certain number of days or with vague instructions to take as needed. Taking anything daily for an extended amount of time develops habits, signals the body to develop a dependency on the substance, regardless of what it is. Women who haven’t accepted their addiction to painkillers are now in danger of risking the life of their fetus. As technology advances, pharmaceutical companies are developing narcotics that increase in strength, making them even more addictive.

Dangers of Painkillers During Pregnancy

Having an addiction to painkillers is debilitating and most of the time, when you are taking the recommended dosage you do not realize that you are developing an addiction to the drug. The moment of realization occurs when you run out and you start to feel the withdrawal symptoms of not having the medication in your system. The dangers of this is compounded when a woman finds she is addicted to painkillers while then finding out she’s pregnant. Talking with a professional caregiver is imperative immediately on how to manage the situation moving forward.

Below is a list of the symptoms that can occur when you stop taking the medication, but have unknowingly formed a dependency to them. Of course the severity of symptoms depend on how long you have been taking the drug and how many per day you take. Regardless, these side effects are serious:

  • Anxiety
  • Flu-like symptoms for nearly two weeks
  • Aggressive manic behavior
  • Unfathomable pain in joints, bones, and muscles
  • Diarrhea
  • Epileptic seizures
  • Panic
  • Vomiting
  • Psychosis
  • Body Tremors
  • Heart Palpitations

Many women who realize they are pregnant, for the babies well-being, will stop taking their prescribed painkillers along with alcohol, smoking cigarette, fish in fear of mercury poisoning, processed foods, the list goes on. Try to imagine going through those painkiller withdrawal symptoms while pregnant. The damage a developing fetus will endure is compounded when the mother has a seizure or flu-like symptoms for weeks on end. In many causes, the doctor will evaluate the prescribed medication a pregnant woman is taking and determine if the elimination of the medication will be detrimental to both the fetus and the mother.

Recommended Treatment or Drug Counseling Based on Urine Analysis for Painkillers During Pregnancy0%

The doctor may recommend different medications that may be safer for the developing child, but overall, if stopping a medication will cause the pregnancy stress or miscarriage, it is recommended to keep taking it until something else is recommended.

To further contemplate these series of events, FDA testing for these medications are often rushed with little extensive research or long term data of exposure. Large sums of money are thrown at the FDA to rush the drug to the market so pharmaceutical companies can start generating revenue for the drug.

Born With an Addiction

Infants born with an addiction to painkillers experience neonatal abstinence syndrome ( NAS). This experience causes the infant to go through withdrawals to a narcotic like hydrocodone, oxycodone, or morphine. Grown men and women going through a rehabilitation program for painkiller addictions can barely stand the withdrawals symptoms. In many causes, to prevent the withdrawals from killing them, other drugs must be introduced to their system to prevent epileptic seizures. Imagine a small innocent infant going through the same withdrawals upon birth. Compiling data has shown that since 1995, the number of newborns born with NAS jumped 10-fold in Florida and tripling nationwide.

  • 99.6% of Infants Born Exposed to Narcotic Painkillers Who Had Serious Medical Complications

  • .4% of Infants Born Exposed to Narcotic Pain Medication Who Did Not Have Serious Medical Complications

Physicians have found that four out of five infants born with NAS need treatment with morphine or anticonvulsant phenobarbital to combat seizures and other withdrawal symptoms from narcotics. Infants with NAS must endure the following for nearly 26 days:

  • Complications with tone and movement, exhibiting tight muscles, tremors and/or jitteriness. These problems cause difficulties in feeding resulting in weight loss, failure to thrive, of mal-nutrition problems.
  • Infants have difficulty maintaining a quiet alert state. They can have problems going smoothly from sleep to awake states causing irritableness and excessive crying.
  • Problems with reactivity to stimuli. Infants can have unusual responses to touch, movement, sound or visual stimulation.
  • Complications with autonomic nervous system control. Vomiting/diarrhea, color changes, fast breathing or hiccupping, and fevers will occur.

 

What are Your Thoughts On Pregnant and Addicted?

So this begs for the question, whose fault is it? Is it more dangerous for the mother to go through withdrawal symptoms like seizures, vomiting, and heart palpitations during her pregnancy? Is it the fault of the doctor for prescribing the opiate pain medication in the first place? Should the baby be born with an addiction, or suffer deformities because of the mother’s detox during her pregnancy? I implore you to comment, what do you think, which one is a lesser evil?

To push the issuer further, upon birth should the mother loose her child because of the addiction to painkillers as this is clearly child endangerment? Her breast milk will still have the narcotic in it.

 

SOURCES: Jennifer Lind, Pharm.D., epidemiologist, U.S. Centers for Disease Control and Prevention; David Mendez, M.D., neonatologist, Miami Children’s Hospital; March 6, 2015,Morbidity and Mortality Weekly Report

No Comments

Post A Comment